Illinois, 2005

Hail and Damaging Winds in Illinois, July 21, 2005

July 21, 2005 · NWS LOT · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 5:40 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 21, 5:40 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
640 PM CDT THU JUL 21 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

SOME TRAILING SHRA MOVING THROUGH NRN TIER COUNTIES AS MCV TRACKS
RAPIDLY THROUGH SRN WISCONSIN.  HOT ON ITS HEALS IS ANOTHER
SHORTWAVE TROUGH WHICH LOOKS BENIGN AT THE MOMENT.  THIS SITUATION
COULD CHANGE RAPIDLY AS A LAKE BREEZE...WHICH DEVELOPED AT AROUND
18Z MARCHES RAPIDLY SEWD.  THE LAKE BREEZE IS TRIGGERING TSRA IN
ITS WAKE OVER THE LM COASTAL WATERS AND AS IT INTERACTS WITH THE
APPROACHING SHORTWAVE...FURTHER TSRA DEVELOPMENT IS LIKELY LATE THIS
AFTERNOON AND THIS EVENING.  THE QUESTION RIGHT NOW IS WITH THERE BE
ENOUGH LIFT AND SFC HEATING TO BREAK THE CAP.  LOOKING AT THE 18Z
ILX SOUNDING...IT WILL BE CLOSE...BUT THE FAVORED LOCATIONS WILL BE
THE NWRN INDIANA COUNTIES AND THE SERN IL COUNTIES OF THE CWA AS
THEY WILL RECEIVE THE BEST HEATING AND HAVE THE LEAST AMOUNT OF
CLOUD COVER.  TSRA WL TAPER OFF SHORTLY AFTER MIDNIGHT AS THE SHORT
WAVE TROUGH CONTINUES ITS EASTWARD TRACK INTO ERN GRTLKS AND OHIO
VALLEY OVERNIGHT.  MODERATE COOLING AND DRYING IS STILL EXPECTED FOR
FRIDAY AS THE WEAK SURFACE BOUNDARY PUSHES INTO MID MS VALLEY. THE
HEAT AND HUMIDITY WILL RETURN SUNDAY AS NEXT THE NEXT SHORT WAVE
TROUGH APPROACHES THE REGION ON SATURDAY. THE NAM AND GFS SHOW
STRONG UPPER RIDGING BUILDING OVER THE MIDDLE MISSISSIPPI VALLEY AND
THE THERMAL RIDGE AXIS ACROSS CNTRL IL AND SRN PORTION OF THE CWA.
STILL LOOKS LIKE TEMPS WILL APPROACH THE UPPER 90S IN THE CHICAGO
METRO AREA AND POSSIBLE BREAK THE 100 MARK SOUTH OF THE KANKAKEE AND
ILLINOIS RIVERS.  ASSOCIATED HEAT INDICES SHOULD REACH 100 TO 105 IN
THE CHICAGO METRO AND 105-110 SOUTHWARD.

KREIN

&&

.AVIATION DISCUSSION REGARDING 00Z TAFS...

UPPER LEVEL SHORT WAVE MOVING THROUGH THE AREA THIS EVENING COMBINED
WITH LAKE BREEZE HAS LED TO SHOWERS AND THUNDERSTORM DEVELOPMENT
ACROSS NORTHWEST INDIANA BUT MAJORITY OF THIS ACTIVITY IS NOW
FOCUSED WELL EAST OF GYY. ANOTHER AREA OF THUNDERSTORMS ALSO
BEGINNING TO DEVELOP JUST SOUTH OF PONTIAC AT NOSE OF AXIS OF HIGHER
INSTABILITY WITH RUC SB CAPES FROM 23Z ON THE ORDER OF 3000 J/KG. IN
TERMS OF TERMINALS...MORE STABLE CONDITIONS ARE EXPECTED THIS
EVENING WITH PASSAGE OF LAKE BREEZE AND EFFECTS FROM EARLIER
CONVECTIVE COMPLEX THIS AFTERNOON. WILL KEEP TAF SITES DRY AT THIS
POINT WITH ADDITIONAL TSRA EXPECTED TO THE SOUTH AND EAST. WEAK
WINDS FOR FEW HOURS THIS EVENING AS WEAK FRONTAL BOUNDARY SAGS
SOUTHWARD BRINGING WINDS AROUND TO NORTH BY 02Z WITH WIND SPEEDS AOB
10 KNOTS. DRIER AIR WILL ADVECT INTO NORTHERN ILLINOIS AND NORTHWEST
INDIANA OVERNIGHT WITH THIS FRONTAL PASSAGE. NAM TIME/HEIGHT CROSS
SECTIONS ALSO SHOWING DEEP LAYER SUBSIDENCE 12Z FRIDAY SO WILL GO
SKC BY EARLY MORNING FRIDAY. GRADIENT TO FAVOR NORTHEAST FLOW
TOMORROW WITH WIND SPEEDS REMAINING IN THE 10 KNOT RANGE.

NDM

&&

.WATCHES/WARNINGS/ADVISORIES...
.IL...NONE
.IN...NONE
.LK MI...NONE
Hazardous weather outlook, Jul 21, 3:30 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT THU JUL 21 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-221100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT THU JUL 21 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS NORTHERN
ILLINOIS AND NORTHWEST INDIANA. THERE IS A SLIGHT RISK THAT ANY
STORMS THAT DEVELOP COULD BE SEVERE...ESPECIALLY THIS EVENING.
THE MAIN THREAT WOULD BE STRONG...DAMAGING WINDS...ALTHOUGH SOME
LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SUNDAY...HEAT INDICES WILL REACH 100 TO 105 NORTH OF I-80...AND
110 TO 115 FROM THE KANKAKEE AND ILLINOIS RIVER VALLEYS SOUTHWARD.
HEAT ADVISORIES MAY BE NECESSARY ON SUNDAY DUE TO TEMPERATURES IN
THE MID AND UPPER 90S COMBINED WITH VERY HUMID AIR.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-221100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT THU JUL 21 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THESE STORMS
COULD PRODUCE STRONG GUSTY WINDS OF 60 MPH OR GREATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 21, 2:14 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
314 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             VALPARAISO              41.48N 87.05W
07/21/2005  0.88 INCH        PORTER             IN   AMATEUR RADIO

&&

AFISHER
Local storm report, Jul 21, 3:53 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
453 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     5 SSE CHESTERTON        41.53N 87.02W
07/21/2005                   PORTER             IN   LAW ENFORCEMENT

            TRESS AND POWER LINES REPORTED DOWN BETWEEN CHESTERTON
            AND VALPARAISO. DELAYED REPORT

&&

AFISHER

The radar

The Chicago radar (KLOT), 95 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ford

When
July 21, 5:40 PM CST to 5:45 PM CST
Where
Ford County, Piper City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -88.183

Thunderstorm Wind, Livingston

When
July 21, 5:55 PM CST
Where
Livingston County, Chatsworth
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.750, -88.283

A roof was blown off a house and several Evergreen trees were uprooted.

Thunderstorm Wind, Ford

When
July 21, 6:30 PM CST
Where
Ford County, Melvin
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.567, -88.233

A roof was blown off a storage building. Several tree limbs were blown down across the area.

Thunderstorm Wind, Ford

When
July 21, 7:20 PM CST to 7:25 PM CST
Where
Ford County, Paxton
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.467, -88.100

Severval tree limbs and power lines were blown down across Paxton and southeast Ford County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464294, 5464295, 5464296, 5464297.